Thunderstorm Wind, Madison
- When
- May 19, 4:39 AM CST
- Where
- Madison County, Wood River
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.850, -90.080
Thunderstorm winds blew over a large tree.
A complex of severe storms moved eastward along the I-70 corridor during the early morning hours of May 19th. There were two tornadoes as well as numerous damaging wind reports with this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A complex of severe storms moved eastward along the I-70 corridor during the early morning hours of May 19th. There were two tornadoes as well as numerous damaging wind reports with this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 2:52 AM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 352 AM CDT Fri May 19 2017 .SHORT TERM... (Through Late Tonight) Issued at 351 AM CDT Fri May 19 2017 Severe potential remains the main forecast issue for today and tonight. As of 08z, storms along warm front continue to lift northward into northeast MO/west central IL while MCS over western MO has moved into central MO. Complex to track eastward, reaching metro area between 5 am and 8 am, then out of forecast area by mid morning. Still feel that there will be a bit of a break in the activity from mid morning through early afternoon. Only concern is will the atmosphere recover from this activity. Models still giving mixed signals with some indicating MU CAPES well over 2500 J/kg, while others now show little or no atmospheric recovery. For now will go with low end chance pops for areas along and north of I-70, higher pops south. By mid afternoon, storms to refire to our west and southwest, eventually increasing in coverage and tracking northeast through forecast area through tonight. A few strong to severe storms are still possible during this period with the main focus along the warm front which will remain stalled over I-70 corridor. As for temperatures today, will be dependent on cloud cover, precipitation and location of warm front. For now they will range from the mid 60s far north to the low 80s along and south of I-70. Lows tonight will be mild once again, in the upper 50s to upper 60s. Byrd .LONG TERM... (Saturday through Thursday) Issued at 351 AM CDT Fri May 19 2017 (Saturday through Sunday) Period begins with convection most likely exiting, or soon to exit, the CWA as the leading s/w lifts out of the area. At the sfc, a low shud be somewhere over nwrn MO or nern KS. Aloft, a slightly negatively tilted trof is expected from Saskatchewan swd into the Great Plains region. The sfc low is projected to lift nnewd into WI by the evening with the cdfnt pushing ewd thru the area as the system begins to occlude. A number of questions still exist regarding evolution of convection during the day. Would expect at least a short lull period after the morning convection with another round later in the day. However, with stronger forcing further west, this lull may be very short lived. Any severe potential still appears to remain east of the Mississippi River where the effective fnt shud reside. Regardless, the cdfnt shud push all precip east of the CWA by Midnight Sunday. Behind the fnt, a much cooler sfc ridge will build into the region for Sun. This ridge will keep the area dry with temps struggling to reach the 70s. Have still trended twd the warmer guidance for Sun given ample insolation and deep mixing. (Monday through Thursday) Mdls begin the period in fairly good agreement. By the middle of next week, differences appear, tho mainly timing issues. After the sfc ridge pushes east out of the area during the day Mon, a s/w rounding the base of the upper trof is expected to bring a chance of rain ahead of a fast moving clipper system. With the region under persistent NW flow and a strong sfc ridge likely settling south of the region, expect temps to be well below seasonal avg for much of next week. Tilly && .AVIATION... (For the 06z TAFs through 06z Friday Night) Issued at 1207 AM CDT Fri May 19 2017 Main TAF concern will be convective trends overnight into Friday. We continue to watch two main lines of convection, one across northwest MO and another entering southwest MO. These lines should slowly weaken with time, but will likely hold together enough to bring a round of showers/storms to all terminals overnight into Friday morning. IFR vsbys and locally gusty winds will be the main impact as these storms move through. How exactly convection evolves tonight will affect the forecast today, but latest guidance suggests today may end up being a bit drier than previously forecast, so have trended the TAFs drier for the afternoon hours. Outside of any convection, UIN looks to be on the cool side of a warm front bisecting the state, thus some MVFR cigs appear likely. COU/SUS/STL/CPS will remain to the south of the synoptic boundary, thus VFR cigs are expected through the period outside of convection. SPECIFICS FOR KSTL: We continue to watch convection across western MO. Latest indications are this convection will weaken as it approaches STL, but should still hold together enough to bring a period of -TSRA and MVFR/IFR vsbys early this morning. Any convection should taper off to showers by late this morning, with the afternoon trending drier. Any cigs outside of convection will be VFR with ESE winds expected through the period. KD && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 82 68 81 56 / 70 80 60 50 Quincy 70 62 78 51 / 80 90 60 30 Columbia 80 64 76 50 / 70 90 50 20 Jefferson City 82 65 78 51 / 70 90 50 20 Salem 81 67 82 59 / 70 60 70 70 Farmington 82 68 80 56 / 70 80 60 50 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 332 PM CDT Thu May 18 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 332 PM CDT Thu May 18 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight A few severe thunderstorms are possible tonight across much of the area. The primary threat is large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe storms are possible Friday morning through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Gosselin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 AM TSTM WND GST MONTGOMERY CITY 38.98N 91.51W
05/19/2017 E60 MPH MONTGOMERY MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700401
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM TSTM WND DMG 2 W LINN 38.48N 91.88W
05/19/2017 OSAGE MO NWS EMPLOYEE
LARGE TREE BLOWN DOWN ONTO U.S. HIGHWAY 50.
&&
EVENT NUMBER LSX1700402
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM TSTM WND GST WILLIAMSBURG 38.92N 91.70W
05/19/2017 E60 MPH CALLAWAY MO TRAINED SPOTTER
LARGE TREE BRANCH BLOWN DOWN AND PEA SIZE HAIL.
&&
EVENT NUMBER LSX1700403
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND GST 1 WSW MOSCOW MILLS 38.94N 90.93W
05/19/2017 M55 MPH LINCOLN MO MESONET
MISSOURI AG SITE.
&&
EVENT NUMBER LSX1700404
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM HAIL UNIVERSITY CITY 38.67N 90.33W
05/19/2017 E0.88 INCH ST. LOUIS MO TRAINED SPOTTER
SEVERAL TREE LIMBS BLOWN DOWN.
0517 AM TSTM WND DMG UNIVERSITY CITY 38.67N 90.33W
05/19/2017 ST. LOUIS MO TRAINED SPOTTER
SEVERAL TREE LIMBS BLOWN DOWN.
&&
EVENT NUMBER LSX1700405
EVENT NUMBER LSX1700406
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 AM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM TSTM WND GST 1 SSW HAZELWOOD 38.76N 90.37W
05/19/2017 M68 MPH ST. LOUIS MO ASOS
&&
EVENT NUMBER LSX1700407
BYRDThe St Louis radar (KLSX), 55 km away, was scanning. The volume nearest the first event began at 10:39 UTC.
3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew over a large tree.
Two 80 by 30 foot storage sheds were destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715801, 715803, 715804.